Hail, Floyd
- When
- May 5, 2:57 PM CST
- Where
- Floyd County, 0.66 mi SSW of Nora Spgs
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.142, -93.007
Thunderstorms moved along and north of a warm front and produced large hail across parts of northeast Iowa in the late afternoon hours of May 5th. The hail ranged in size from three fourths of an inch in diameter near Nora Springs (Floyd County) to golf ball near Charles City (Floyd County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms moved along and north of a warm front and produced large hail across parts of northeast Iowa in the late afternoon hours of May 5th. The hail ranged in size from three fourths of an inch in diameter near Nora Springs (Floyd County) to golf ball near Charles City (Floyd County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 5, 2:26 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 326 PM CDT SAT MAY 5 2012 .SHORT TERM...THROUGH MONDAY NIGHT 325 PM CDT SAT MAY 5 2012 MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH MONDAY. LOCAL AND REGIONAL RADARS SHOWING A MCS PROPAGATING EAST ACROSS SOUTHERN MINNESOTA AND EXTREME NORTHERN IOWA. THIS ACTIVITY WAS NORTH OF A SYNOPTIC SCALE WARM FRONT THAT EXTENDED FROM CENTRAL ILLINOIS...ACROSS IOWA INTO CENTRAL NEBRASKA BEFORE TURNING SOUTH TO AN AREA OF LOW PRESSURE OVER WESTERN KANSAS. NONE OF THE MESO-SCALE MODELS HAVE LOCKED ON TO THE ONGOING CONVECTION SO HAVE EXTRAPOLATED OUT THE CURRENT MOVEMENT FOR THE EVENING RAIN CHANCES. EXPECTING THIS TO CONTINUE ON AN EAST/SOUTHEAST TRACK WHILE GRADUALLY TURNING MORE TO THE SOUTHEAST INTO THE THE DEEPER CAPE. LATEST ANALYSIS INDICATES AROUND 1000 J/KG OF MU CAPE IS ALONG AND SOUTHWEST OF ROUGHLY A KAUM TO KMLI LINE. HAVE THUS PLACED RAIN CHANCES OF 80 OR HIGHER ALONG AND SOUTH OF I90 AND EAST OF A KFKA TO KOLZ LINE. EXPECT THIS ACTIVITY WILL MOVE OUT OF THE AREA BY 03Z GIVING THE AREA A BREAK IN THE RAIN FOR THE LATE EVENING. ATTENTION THEN TURNS TO THE NEXT MCS THAT IS EXPECTED TO FORM OVER EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA THIS EVENING. THIS IS EXPECTED TO FORM ON THE NOSE OF THE LOW LEVEL MOISTURE TRANSPORT THAT WILL STRENGTHEN AHEAD OF AN APPROACHING SHORT WAVE TROUGH COMING OUT AHEAD OF THE MAIN LONG WAVE TROUGH. THIS SHORT WAVE TROUGH WILL BE COMING UP THE BACK SIDE OF THE UPPER LEVEL RIDGE AXIS THAT IS EXPECTED TO EXTEND FROM THE SOUTHERN PLAINS INTO NORTHERN WISCONSIN. THIS SHOULD CAUSE THE SHORT WAVE TROUGH TO TAKE A NORTHEAST TRACK LIFTING THE LOW LEVEL MOISTURE TRANSPORT AND MCS TO THE NORTHEAST AS WELL. HOWEVER...AS THE MCS MATURES AND POSSIBLY DEVELOPS A COLD POOL...IT MAY TURN SOUTHEAST INTO THE BEST CAPE. THE 05.12Z NAM SUGGEST UP TO 1000 J/KG OF MU CAPE COULD BE IN PLACE OVER EASTERN MINNESOTA INTO IOWA AND QUICKLY DROP TO 500 J/KG OR LESS OVER CENTRAL AND SOUTHEAST WISCONSIN. BY 18Z SUNDAY THE GRADIENT DOES NOT MOVE MUCH WHILE BUILDING TO AROUND 2000 J/KG OVER NORTHEAST IOWA...SUGGESTING THE MCS COULD TURN SOUTHEAST SUNDAY MORNING AND RIDE THIS CAPE GRADIENT ACROSS CENTRAL WISCONSIN DESPITE THE INDICATION BY THE MODELS THAT THE NOSE OF THE LOW LEVEL MOISTURE TRANSPORT WILL BE WELL OFF THE NORTHEAST OF THIS. THROUGH 12Z SUNDAY MORNING...FEEL MOST OF THE MCS SHOULD BE CONFINED TO AREAS NORTH AND WEST OF THE AREA ACROSS CENTRAL MINNESOTA...SO LIMITED THE RAIN CHANCES OF 60 OR HIGHER TO THE WESTERN QUARTER OF THE FORECAST AREA. THEN EXPECT THE MCS TO MOVE INTO THE AREA AFTER 12Z AND WHILE CONTINUING RAIN CHANCES OF 80 OR HIGHER FOR THE ENTIRE AREA...FEEL THE VERY BEST CHANCES WILL BE ACROSS THE NORTH...ESSENTIALLY ALONG AND NORTH OF I90. CONTINUED 80 OR HIGHER RAIN CHANCES ACROSS THE EAST HALF SUNDAY AFTERNOON IN CASE THE MCS TURNS AND RUNS DOWN THE CAPE GRADIENT. THE MODELS THEN SUGGEST ANOTHER SHORT WAVE TROUGH WILL COME OUT OF THE CENTRAL PLAINS SUNDAY NIGHT PUSHING AN AREA OF LOW PRESSURE NORTHEAST FROM MISSOURI INTO NORTHEAST ILLINOIS. THIS WILL PROVIDE SOME ADDITIONAL FORCING/OVERRUNNING TO KEEP HIGH RAIN CHANCES OVER THE SOUTHEAST PORTIONS OF THE FORECAST AREA SUNDAY NIGHT. AS FOR THE SEVERE POTENTIAL TONIGHT...AROUND 25 TO 30 KNOTS OF 0-3KM SHEAR IS EXPECTED TO OVERRUN THE BEST MU CAPE OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA. NOT MUCH MID LEVEL DRY AIR IS EXPECTED TO BE AVAILABLE FOR ENTRAINMENT TO AID THE PRODUCTION OF WIND GUSTS. FREEZING LEVELS APPEAR TO BE SOMEWHAT FAVORABLE FOR THE PRODUCTION OF LARGE HAIL BUT HEAVY RAIN MAY BE THE GREATEST THREAT. PRECIPITABLE WATERS SHOULD BE AROUND 1.5 INCHES WITH WARM CLOUD DEPTHS OF 3.5 KM. .LONG TERM...TUESDAY THROUGH SATURDAY 325 PM CDT SAT MAY 5 2012 WITH THE ONGOING ACTIVITY AND SEVERE WEATHER WATCH...USED THE MODEL CONSENSUS GRIDS TODAY. THE UPPER LEVEL LOW SPITTING OUT THE SHORT WAVE TROUGHS IN THE SHORT TERM...IS FINALLY EXPECTED TO MOVE SOUTHEAST ACROSS THE GREAT LAKES REGION TUESDAY. WITH ITS ASSOCIATED COLD POOL ALOFT...ENOUGH INSTABILITY SHOULD BE GENERATED TO CAUSE SOME SHOWERS AND THUNDERSTORMS TO DEVELOP. AFTER THAT...HIGH PRESSURE BUILDS IN FOR A FEW DAYS BEFORE A COLD FRONT LOOKS TO APPROACH FOR THE END OF THE PERIOD TO BRING SOME ADDITIONAL RAIN CHANCES. && .AVIATION...THROUGH 18Z SUNDAY 1259 PM CDT SAT MAY 5 2012 COMPLEX OF STORMS ACROSS SOUTHERN MN IS THE MAIN FOCUS THROUGH THIS AFTERNOON. IT APPEARS THESE STORMS WILL BE AFFECTING THE KRST TAF SITE IN THE 19-21Z TIME FRAME. THESE STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL DOWNPOURS ALONG WITH IFR CONDITIONS. THESE STORMS ARE EXPECTED TO DIVE SOUTHEAST ACROSS SOUTHEAST MN/NORTHEAST IA AD MAY JUST GRAZE THE KLSE TAF SITE IN THE 21-23Z TIME FRAME. HAVE ADDED A VCTS/CB REMARK THERE TO COVER THIS...BUT WILL HAVE TO CONTINUE MONITORING MOVEMENT OF THE STORMS FOR POSSIBLE AMENDMENTS. ONCE THIS COMPLEX MOVES OUT OF THE AREA THIS EVENING...EXPECTING A TEMPORARY BREAK THROUGH ABOUT MIDNIGHT. MODELS THEN INDICATE MORE STORMS TO DEVELOP AFTER MIDNIGHT ACROSS THE AREA. OTHERWISE...LOOK FOR IFR/MVFR AND TEMPO LIFR CONDITION THIS AFTERNOON THROUGH SUNDAY MORNING. && .ARX WATCHES/WARNINGS/ADVISORIES... 325 PM CDT SAT MAY 5 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...04 LONG TERM...04 AVIATION...DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1205 PM CDT SAT MAY 5 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-061100- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON- HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA- 1205 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA .DAY ONE...TODAY AND TONIGHT PLAN ON SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING HOURS. THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE LARGE HAIL AND HEAVY RAINFALL...ALONG WITH THE POSSIBILITY OF DAMAGING WINDS. ANOTHER ROUND OF THUNDERSTORMS LOOKS LIKELY AFTER MIDNIGHT. AGAIN...SOME OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS... LARGE HAIL...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND POSSIBLY AGAIN AFTER MIDNIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-032>034-041>044-053>055-061-061100- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE- RICHLAND-TAYLOR-TREMPEALEAU-VERNON- 1205 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS MAINLY AFTER MIDNIGHT. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. DAS/BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 156 PM CDT SAT MAY 5 2012 MNZ086-094-052000- DODGE-MOWER- 156 PM CDT SAT MAY 5 2012 ...STRONG STORMS HEADING INTO THE AREA... A LINE OF STRONG THUNDERSTORMS WAS MOVING EAST-SOUTHEAST ACROSS SOUTHERN MINNESOTA AND WILL BE AFFECTING AREAS ALONG AND WEST OF A LINE FROM DODGE CENTER TO AUSTIN BETWEEN 230 AND 245 PM. SMALL HAIL...VERY HEAVY RAINFALL...AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS LINE OF STORMS. DAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 303 PM CDT SAT MAY 5 2012 IAZ008-009-MNZ079-086>088-094-095-WIZ032-033-052100- BUFFALO-DODGE-FILLMORE-HOWARD-MITCHELL-MOWER-OLMSTED-TREMPEALEAU- WABASHA-WINONA- 303 PM CDT SAT MAY 5 2012 AT 3 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM NEAR RED WING MINNESOTA...THROUGH DODGE CENTER AND AUSTIN...AND THEN INTO NORTHERN IOWA NEAR LAKE MILLS. THIS LINE OF STORMS WAS MOVING EAST AROUND 40 TO 45 MPH AND WILL EXTEND IN A LINE FROM NEAR MONDOVI WISCONSIN THROUGH WINONA...SAINT CHARLES AND SPRING VALLEY IN MINNESOTA...TO NEAR ELMA IOWA BY 4 PM. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN WILL LIKELY ACCOMPANY THESE STRONG THUNDERSTORMS. DAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
316 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL ROCHESTER 44.01N 92.48W
05/05/2012 E0.25 INCH OLMSTED MN EMERGENCY MNGR
PEA SIZED HAIL AT INTERSECTION OF HIGHWAY 52 AND 37TH
STREET
&&
JLRThe La Crosse radar (KARX), 165 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
6 hail. Local standard time, as filed.
Up to golf ball sized hail fell just southwest of Charles City.
Penny to nickel sized hail fell in Charles City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373565, 373567, 373569, 373570, 373574, 373575.